Are You Taking These Medications That Cause Sexual Dysfunction?

There are a variety of reasons for sexual dysfunction and lack of sexual desire, but one of the more common causes is one that people often don't consider. Even commonly used medications can sometimes have a big impact on both the desire to have sex and the ability to do so. Surprisingly, medications that you may not have considered can be the cause of a less than satisfactory sex life.

Here are some common medications that cause sexual dysfunction:

Meds that cause sexual problems: Blood pressure medications
If you're a male and having problems achieving or maintaining an erection, you may want to take a closer look at your blood pressure medications. Certain blood pressure pills are known to cause sexual dysfunction in males. Two commonly used types, diuretics and beta blockers, are the most likely to be a problem when it comes to interfering with normal sexual function.

Fortunately, there are other classes of blood pressure medications that can help you achieve good blood pressure control and are less likely to put a wrench in your love life including ACE inhibitors and calcium channel blockers. If youare having problems with erections and you're taking medication to reduce blood pressure, ask your doctor about alternatives.

Meds that cause sexual problems: Anti-depressants
If you've taking medications for depression, one of the potential side effects may be a lack of sexual desire. This is most common with the class of anti-depressants known as selective serotonin reuptake inhibitors, commonly known as SSRI's. By altering brain biochemistry, these medications can have the unwelcome side effect of diminishing sexual desire.

If you're experiencing diminished sex drive and you're taking medications for depression, ask your doctor if you're a candidate for another class of anti-depressant that's less likely to cause this side effect. Be sure to consult your doctor before stopping any type of anti-depressant medication.

Meds that cause sexual problems: Antihistamines
Over the counter and prescription antihistamines can cause a variety of sexual side effects in both men and women. Depending on the type of antihistamine, they can cause a range of mood changes from drowsiness to hyperactivity which can impact sexual function. In men, the result may be problems getting and maintaining an erection as well as premature ejaculation. Women may experience decreased sexual desire and difficulty achieving orgasm in addition to vaginal dryness.

Even though these medications that cause sexual dysfunction are some of the most common, there are others including asthma inhalers, cancer chemotherapy drugs, sleep medications, diabetic medications, and pain medications. When in doubt, consult your doctor or pharmacist to see if you're taking medications that could interfere with your sex life.